Washington, 2012

High Wind in Washington, January 20 to 21, 2012

January 20 to 21, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific weather system brought strong south winds to the South Washington Coast and the Southwest Washington interior.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific weather system brought strong south winds to the South Washington Coast and the Southwest Washington interior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 20, 2:18 PM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 20, 2:18 PM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
218 PM PST FRI JAN 20 2012

.SYNOPSIS...VERY ACTIVE WEATHER CONTINUES. THE NEXT HIGH IMPACT
WEATHER SYSTEM WILL MOVE ACROSS SOUTHWEST WASHINGTON AND NORTHWEST
OREGON TONIGHT THROUGH SATURDAY BRINGING MORE RAIN...STRONG WINDS TO
MOST AREAS...AND FREEZING RAIN TO AREAS EAST OF I-205 THE COLUMBIA
RIVER GORGE AND HOOD RIVER VALLEY. ANOTHER STRONG SYSTEM WILL MOVE IN
ON SUNDAY WITH VALLEY RAIN AND MOUNTAIN SNOW. WET AND BREEZY WEATHER
WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK.

&&

.SHORT TERM...PROBABLY THE BIGGEST STORY AT THE MOMENT IS THE
POTENTIAL FOR FREEZING RAIN NEAR THE PORTLAND METRO AREA DURING RUSH
HOUR THIS AFTERNOON. SCANNING OBSERVATIONS IN THE GORGE SHOW AN AREA
OF SUB FREEZING TEMPS THAT EXTEND UP TO AROUND 1500 FT ALL THE WAY
OUT TO NEAR THE VISTA HOUSE AREA. PLUS TEMPERATURES ON THE EAST SIDE
ARE ALSO DROPPING AS A STRONG LOW INCREASES THE GORGE GRADIENT IN
EXCESS OF -7 MB AND BEGINS TO PULL THIS COLDER DRIER AIR THROUGH THE
GORGE INTO THE PORTLAND METRO AREA. WET BULB TEMPS AT TTD ARE ALREADY
AT FREEZING SO CONFIDENCE INCREASING IN THE CHANCES FOR FZRA AT LEAST
EAST OF I-205 THIS AFTERNOON AND EVENING. SO ARE DRAFTING A WINTER
WEATHER ADVISORY FOR FZRA RIGHT NOW FOR THOSE AREAS AND WILL CONTINUE
WITH THE ICE STORM WARNING IN THE GORGE. ALSO NOTE THAT THIS WILL BE
PARTICULARLY TREACHOROUS AS YOU CAN SEE VERY WINDY CONDITIONS IN THE
GORGE IN ADDITION TO THE ICE.  SENSORS HAVE ALL FROZEN UP IN THE
GORGE...SO ITS A LITTLE DIFFICULT TO PUT NUMBERS ON THE SPEEDS...BUT
GUSTS TO 50 MPH SEEM REASONABLE. RECOMMEND STAYING AWAY FROM THE
GORGE TONIGHT.

OTHER STORIES INCLUDE THE THREAT FOR HIGH WIND ALONG THE COAST AND IN
THE COAST RANGE WITH THIS ENERGETIC SYSTEM WHICH WILL LIKELY BRING
GUSTS TO 75 MPH TO THE BEACHES AND HEADLANDS AND TO 60 MPH TO COASTAL
COMMUNITIES AND THE COAST RANGE. GIVEN THAT SOILS ARE SATURATED WATCH
OUT FOR FALLING TREES AND POWER OUTAGES.

THE SNOW LEVEL WILL DROP SIGNIFICANTLY SATURDAY AND WE WILL SEE SNOW
AGAIN ACCUMULATE IN THE MOUNTAINS AND POSSIBLY THE HIGHER FOOTHILLS
IN THE ONSHORE FLOW BEHIND THIS FRONT. WE COULD GET CLOSE TO SNOW
ADVISORY AMOUNTS IN THE CASCADES SATURDAY THROUGH SATURDAY EVENING.

ANOTHER STRONG SYSTEM IS EXPECTED SUNDAY...WITH MORE COASTAL WINDS
AND SIGNIFICANT RAINFALL. HOWEVER...IT DOES NOT LOOK QUITE AS WET OR
WINDY AS PREVIOUS SYSTEMS. MODELS SUGGEST THAT THE FRONT WILL MOVE
THROUGH QUICKLY ON SUNDAY LIMITING ADDITIONAL FLOODING CONCERNS. SNOW
ACCUMULATIONS LOOK SIGNIFICANT IN THE CASCADES AS WELL. MODEL
SOUNDINGS SUGGEST SNOW IS ALSO POSSIBLE NEAR HOOD RIVER AND PARKDALE
IN EASTERLY LOW LEVEL FLOW. WOLFE

.LONG TERM...MODELS REMAIN IN GOOD AGREEMENT FOR THE BEGINNING OF
THE EXTENDED PERIOD. EXPECT ABUNDANT PRECIPITATION STARTING TUESDAY
AS AN ATMOSPHERIC RIVER SCENARIO SETS UP OVER THE PACIFIC NORTHWEST.
EXPECT ZONAL FLOW TO CONTINUE MIDWEEK...AS SEVERAL IMPULSES MAINTAIN
WET AND BREEZY CONDITIONS WITH SEASONAL TEMPERATURES THROUGH EARLY
FRIDAY. MODEL SOLUTIONS DIVERGE BY FRIDAY AND NEXT WEEKEND...WITH
THE GFS AND GEM HINTING AT A RIDGE DEVELOPING. 27

&&

.AVIATION...WIDESPREAD MVFR ON THE COAST AS PRECIP HAS INCREASED
WITH VFR INLAND. FLIGHT CONDITIONS ACROSS REGION WILL DROP BACK TO
MVFR WITH POCKETS OF IFR AS COLD FRONT APPROACHES. OFFSHORE FLOW
THROUGH THE COLUMBIA GORGE PUSHING SPOTTY FREEZING RAIN INTO EAST
PORTLAND AROUND THE COLUMBIA RIVER AND EAST OF I205. GUSTY S WINDS
DEVELOP ON THE COAST BY 00Z...WITH SAID WINDS SPREADING TO INTERIOR
BETWEEN 04Z AND 06Z. GUSTY S WINDS AND MVFR CONDITIONS CONTINUE
THROUGH 15Z...THEN WINDS GRADUALLY RELAXING.		  ROCKEY.

KPDX AND APPROACHES...VFR AT MOMENT...BUT MVFR WILL INCREASE BETWEEN
00Z AND 02Z AS RAIN INCREASES. MVFR TONIGHT...WITH GUSTY S WINDS
DEVELOPING 05Z TO 07Z AS COLD FRONT PUSHES INTO REGION. IS COOL
ALONG COLUMBIA RIVER...BUT NO FREEZING RAIN FOR KPDX...JUST CHILLY
RAIN. WILL HAVE SPOTTY LIGHT FREEZING RAIN NEAR KTTD TIL 06Z.
&&

.MARINE...S WINDS ARE INCREASING...AND SEAS BUILDING. HAVE HAD STORM
FORCE GUSTS AT BUOY 89. THIS COMBINED WITH STRONG
GRADIENT...SIGNIFICANT DRYING IN WATER VAPOR AND CONVECTIVE CELLS
ALONG THE FRONT GIVE SUPPORT FOR GUSTS OF 50 TO 55 KT FROM TIME TO
TIME THIS EVENING. HAVE RAISED MARINE STORM WARNING FOR ALL WATERS
FOR THIS EVENING...BUT STRONGEST WILL BE OVER THE OREGON WATERS.
FRONT PUSHES ONSHORE AROUND 08Z TO 09Z...WITH WINDS GRADUALLY EASING
LATER TONIGHT AND SAT. SEAS IN MID TEENS WILL PUSH TO 20 FT LATER
THIS EVENING...AND TOP NEAR 25 FT LATER TONIGHT.

WINDS DROP OFF ON SAT MORNING...BUT W SWELL OF 20 TO 25 FT WILL
REMAIN OVER THE COASTAL WATERS THROUGH THE WEEKEND. NEXT SYSTEM
ARRIVES LATER SUNDAY...WITH STORM FORCE WINDS LIKELY AGAIN...AND
SEAS BUILDING TO NEAR 30 FT.				 ROCKEY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...ICE STORM WARNING UNTIL 4 AM PST SATURDAY FOR UPPER HOOD RIVER
     VALLEY-WESTERN COLUMBIA RIVER GORGE.

     FLOOD WATCH THROUGH SATURDAY MORNING FOR CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL OREGON COAST-CENTRAL WILLAMETTE
     VALLEY-COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND
     METRO AREA-LOWER COLUMBIA-NORTH OREGON COAST-SOUTH
     WILLAMETTE VALLEY.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY FOR
     CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND METRO AREA-LOWER
     COLUMBIA-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY
     FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST RANGE OF
     NORTHWEST OREGON.

     HIGH WIND WARNING UNTIL 4 AM PST SATURDAY FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

     FREEZING RAIN ADVISORY FOR THE PORTLAND METRO AREAS EAST OF
     I-205 UNTIL 12 AM SATURDAY MORNING.

WA...ICE STORM WARNING UNTIL 4 AM PST SATURDAY FOR WESTERN COLUMBIA
     RIVER GORGE.

     FLOOD WATCH THROUGH SATURDAY MORNING FOR GREATER VANCOUVER AREA-
     I-5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON COAST.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY FOR
     GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ COUNTY.

     HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY
     FOR WILLAPA HILLS.

     HIGH WIND WARNING UNTIL 4 AM PST SATURDAY FOR SOUTH WASHINGTON
     COAST.

     FREEZING RAIN ADVISORY FOR THE VANCOUVER METRO AREA EAST OF
     I-205 UNTIL 12 AM SATURDAY MORNING.

PZ...STORM WARNING UNTIL 2 AM PST SATURDAY FOR COASTAL WATERS FROM
    CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
    MIDNIGHT PST SATURDAY NIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 20, 5:57 AM PST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST FRI JAN 20 2012

ORZ001>014-WAZ019>023-039-040-211700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS TODAY AND TONIGHT.
PLEASE SEE PDXFLSPQR FOR FURTHER DETAILS.

STRONG WINDS WILL DEVELOP ALONG THE COAST AND COAST RANGE LATE
TODAY AND CONTINUE THROUGH EARLY SATURDAY MORNING. PLEASE SEE
PDXNPWPQR FOR FURTHER DETAILS.

COLD AIR WILL CONTINUE TO SEEP INTO THE COLUMBIA RIVER GORGE AND
THE UPPER HOOD RIVER VALLEY TODAY. THIS WILL RESULT IN AREAS OF
FREEZING RAIN THIS AFTERNOON THROUGH LATE THIS EVENING. PLEASE SEE
PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW IS POSSIBLE IN THE CASCADES ON SATURDAY. STRONG
WINDS ARE POSSIBLE SUNDAY ALONG THE COAST AS A DEEP LOW PRESSURE
SYSTEM SWINGS NORTH TOWARD VANCOUVER ISLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-211700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
557 AM PST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT. PLEASE SEE
PDXMWWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SYSTEMS WILL BRING GALE OR STORM FORCE WINDS TO THE WATERS
ON SUNDAY AND AGAIN BY THE MIDDLE OF NEXT WEEK. SEAS WILL REMAIN
HIGH THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 20, 12:53 PM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1253 PM PST FRI JAN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FREEZING RAIN    HOOD RIVER              45.71N 121.52W
01/20/2012  M0.50 INCH       HOOD RIVER         OR   COUNTY OFFICIAL

            HOOD RIVER EMERGENCY MANAGER REPORTED 0.5 INCHES OF ICE
            ACCUMULATION, 100 TREES DOWN, POWER OUTAGES, ALONG WITH 7
            TO 24 INCHES OF SNOW WITH ICE ON TOP OF THE SNOW.

&&

LRAMIREZ

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Coast

When
January 20, 6:30 PM PST to January 21, 1:00 AM PST
Where
South Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Utility Company

Strong winds were reported at the Megler BPA site with sustained winds of 39 kt and gusts to 58 kt. Strong winds were also reported at Cape Disappointment with sustained winds of 40 kt and gusts to 51 kt.

High Wind, Southwest Interior

When
January 20, 7:50 PM PST to 10:05 PM PST
Where
Southwest Interior forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Utility Company

Strong winds were reported at Naselle Ridge with sustained winds of 36 kt and gusts to 56 kt. Strong winds were also reported nearby at Cape Disappointment with sustained winds of 40 kt and gusts to 51 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361142, 361140.